Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


NOT UNDECTABLE ANYMORE
Jan 21, 2002

I received labs today. For the first time in almost 5 yrs had 922 viral load. Tcell usually 1100 now 900. Will see my Specielist Dr. in four days. I'm not sure how to proceed from here. Taking Vericept,d4t,3tc. have had some facial wasting also.

Response from Dr. Young

The first question that I ask when confronted with a viral load of 1000 (give or take), is whether there has been any missed doses of medicines-- also relevant here, is the knowledge that nelfinavir drug levels increase with meals-- have you changed your diet or dosing time?

We know that otherwise inoccuous immune activation- as often accompanies a cold or vaccination, or even a herpes flair can cause low level viral load elevations. These elevations are usually transient, and return to baseline in a few weeks.

I typically try to confirm the first viral load elevation with a second test (also include a repeat CD4 count). At the time of the second test, I get a drug susceptibility test (usually genotype, but sometimes pheno) to look to see if there is evidence of resistance, and to hasten decision making, if indeed there is need to make any treatment changes.

I like to see confirmation of the viral load elevation (with or without resistance) before deciding what to do next. The options include intensification (adding a single drug-- typically done with lower viral loads) or complete switch out. I'd also would encourage you to consider enrolling in one of many clinical studies that are designed to evaluate the effectiveness of second-line therapies.

Hope this is helpful, good luck, BY



Previous
My first blip?
Next
Ok, Mr. Dr. Al Cohen

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement